Dear Colleagues! This is Pharma Veterans’ Blog Post #561. Pharma Veterans welcome sharing of knowledge and wisdom by Veterans for the benefit of Community at large. Pharma Veterans Blog is published by Asrar Qureshi onWordPress, the top blog site. Please email to firstname.lastname@example.org for publishing your contributions here.
Continued from Previous……
Ten years ago, the tragic episode of several deaths due to contaminated drug – ISOTAB – Batch J093 – manufactured by Efroze Chemical Industries, Karachi took place. A Judicial Inquiry Tribunal under a High Court Judge was commissioned to find out the causes of this great human loss. The JIT report is available on the WHO international website. The full report is spread on 297 pages and those interested may follow the link at the end to access the report.
On 13.01.2012, a committee was constituted by the Secretary Health under the convenorship of Professor Dr. Muhammad Azhar, Chief Executive PIC. The committee was assigned to establish the cause-and-effect relationship between cardiac drug and mortalities. It was asked to submit report within 48 hours. The committee submitted that one or the other components of five medications dispensed from the free dispensary of PIC could have an ingredient which was causing these adverse effects.
Five products, one each from Zafa Laboratories Karachi, Swiss Pharmaceuticals Karachi, Efroze Chemical Industries Karachi, Pharma Wise Lahore, and Mega Pharmaceuticals Lahore were shortlisted for testing by DTL – Drug Testing Laboratory, Government of Punjab. DTL reported all batches to be of standard quality; all had the desired active drug, and no significant issue was found. DTL testing is limited to the identification of active drug, it does not test the inactive components, hence this result.
More committees were formed in the subsequent days. Those patients who had received drugs from free dispensary of PIC were contacted. During 6 weeks, 46,000 patients had received drugs, out of which only 8000 could be reached. At the same time, public awareness messages were announced that all patients must stop taking these five medicines. Drug Inspectors were asked to ensure stoppage of sales of these drugs in the market. The five manufacturers were directed to stop supply of these drugs to markets. Inspection committees were formed to visit the five plants in Karachi and Lahore. The manufacturers were asked to submit all record related to manufacture of these drugs.
Helplines were set up and separate counters at PIC were formed to facilitate patients so that they could return the medicines they had and get alternate ones.
Although the exact cause of deaths had not been established, an FIR was lodged against five companies alleging that deaths had occurred due to reaction from their drugs. In a further action, senior executives of these companies were also taken into custody. At the same time, the CE and some other officers of PIC were put under suspension.
Chief Minister of Punjab, Shahbaz Sharif was out of country. Upon his return, he held a meeting of all experts so far engaged in various committees. He ordered that the drug samples from PIC store and those retrieved from patients be sent to laboratories in UK, USA, and France.
Two officers of Punjab government took the samples to UK and submitted to London School of Pharmacy. They found an unknown ingredient in Isotab samples but could not tell what it was. Further samples were submitted to laboratory of MHRA – Medicines and Healthcare Regulatory Agency, UK for more advanced analysis.
Finally, the MHRA lab succeeded in identifying the ‘unknown ingredient’ as PYRIMETHAMINE as a contaminant in Isotab of Efroze.
Pyrimethamine is an antimalarial drug which is available on the market in combination. Efroze also was licensed to make one such drug. The usual dose of Pyrimethamine is 25 mg per week. Isotab contained approximately 50mg in each tablet. The Patients were taking 2-3 tablets a day which meant 100 – 150mg per day, or 700 – 1050 mg per week. As opposed to usual dose, it was many times higher than the recommended dose. www.emedicinehealth.com says this about overdose of Pyrimethamine, “An overdose of pyrimethamine can be fatal, especially to a child. Overdose symptoms may include stomach pain, severe vomiting, coughing up blood or vomit that looks like coffee grounds, feeling anxious or excited, seizure (convulsions), and weak or shallow breathing (breathing may stop)”. Bleeding, low-platelet count, bone marrow suppression and skin pigmentation are also typical signs of Pyrimethamine overdose.
The contamination was found only in one batch of Isotab, batch number J093.
MHRA also informed that the overdose of Pyrimethamine may be treated with Calcium Folinate. Some people whose condition was less severe were effectively treated with the antidote while those with advanced state did not survive even after administering of antidote.
This is the chronology of the entire event as it happened. The drug was stopped, and no more cases were reported. But this is not the end of the story.
In the last part, we shall see what happened afterwards.
To be Continued……
Disclaimer. Most pictures in these blogs are taken from Google Images which does not show anyone’s copyright claim. However, if any such claim is presented, we shall remove the image with suitable regrets.